North Dakota, 2005

Winter Storm in North Dakota, November 14 to 15, 2005

November 14 to 15, 2005 · NWS BIS · 2 events in 2 counties and zones

Transportation came to a halt in Bottineau and Rolette counties as 6 to 8 inches of snow combined with winds of 20 to 30 mph and caused low visibility and snow drifts 3 feet deep over some roads. Schools were closed in Rolette County and the sheriffs of both counties advised no travel.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Transportation came to a halt in Bottineau and Rolette counties as 6 to 8 inches of snow combined with winds of 20 to 30 mph and caused low visibility and snow drifts 3 feet deep over some roads. Schools were closed in Rolette County and the sheriffs of both counties advised no travel. The Rolette County Sheriff said travel was impossible. Snow amounts were 6 inches at Rolla, 6 inches at Bottineau, and 8 inches at Lake Metigoshe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 14, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Nov 14, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CST MON NOV 14 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE SHORT TERM MOVING
A SURFACE LOW AND UPPER LEVEL LOW ACROSS THE FORECAST AREA TONIGHT
AND TUESDAY MORNING.  THE MAIN AREA OF PRECIP SHOULD BE IN NORTHEAST
NORTH DAKOTA WHERE THE BEST UPPER LEVEL DIFFLUENCE AND MID LEVEL
LIFTING WILL BE.  LOCAL RADARS INDICATE A BROAD AREA OF PRECIP IN
THE EASTERN HALF OF THE STATE. IN THE NORTHEAST CORNER...HAVE A
REPORT OF 4 INCHES ON THE GROUND WITH HEAVY SNOW CONTINUING.
ANOTHER 2 TO 4 INCHES IS LIKELY BEFORE THE PRECIP LIFTS INTO CANADA
SO WILL GO WITH A WINTER STORM WARNING THERE. WITH WARM ADVECTION
AHEAD OF THE LOW...TEMPS HAVE WARMED INTO THE MID TO UPPER 30S
ACROSS MOST OF THE FORECAST AREA...AND PRECIP FROM DICKINSON TO
JAMESTOWN HAS BEEN RAIN OR RAIN MIXED WITH SNOW. THIS WILL CHANGE
TONIGHT AS THE LOW MOVES EAST.  MOISTURE WRAPPING AROUND THE LOW
WILL BRING SNOW TO THE BACK SIDE OF THE LOW...BUT AMOUNTS SHOULD BE
LOW...POSSIBLY AS MUCH AS 2 INCHES.  STILL APPEARS THAT THE MOST
SNOW WILL FALL IN THE ROLLA TO MINOT AREA IN THE NORTH CENTRAL PART
OF THE FORECAST AREA.  STILL...WILL KEEP THE WEATHER ADVISORY
TONIGHT AND TUESDAY...AS WINDS SHOULD PICK UP TONIGHT...AND COMBINED
WITH SNOW COULD CAUSE BLOWING SNOW. IN ADDITION...ROADS WILL BECOME
ICY AS TEMPS DROP...AND COMBINED WITH THE STRONG WINDS...COULD MAKE
HAZARDOUS DRIVING CONDITIONS.  RIDGING ON THE WEST COAST WITH
TROUGHING TO THE EAST WILL PUT US IN NORTHWEST ALOFT IN TUESDAY
NIGHT THROUGH THURSDAY NIGHT...WITH A SHORT WAVE MOVING THROUGH THE
FLOW WEDNESDAY NIGHT AND THURSDAY.  THIS FAST MOVING SYSTEM COULD
BRING A LITTLE SNOW TO THE REGION.  PREVIOUS FORECAST HAD PRECIP IN
WED NIGHT...BUT WILL EXTEND INTO THURSDAY.  TEMPS TUESDAY WILL BE A
PROBLEM DUE TO THE STRONG NORTHWEST WINDS EXPECTED AND COLD
ADVECTION.  WILL WARM TEMPS A LITTLE IN THE AFTERNOON.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
FRIDAY BEGINS WITH A LOW PRESSURE SYSTEM EXITING THE REGION OVER THE
GREAT LAKES...AND READY FOR THE NEXT LOW PRESSURE SYSTEM MOVING IN
FROM WESTERN CANADA ON THE NORTHWEST FLOW ALOFT. A TROUGH MOVES
THROUGH WESTERN NORTH DAKOTA FRIDAY AFTERNOON WITH THE COLD FRONT
AND UPPER LEVEL SHORTWAVE MOVING THROUGH FRIDAY NIGHT ON THE BACK
SIDE OF THE SURFACE LOW. SO...HAVE INTRODUCED CHANCE OF SNOW FRIDAY
NIGHT WEST AND CENTRAL...LINGERING ON SATURDAY IN THE CENTRAL. THE
SYSTEM SAGS SOUTHWARD AND CUTS OFF FROM THE MAIN BRANCH OF THE
WESTERLIES AS IT MOVES INTO HE CENTRAL PLAINS. SUNDAY AND MONDAY
WILL SEE AN UPPER RIDGE OVER THE WEST COAST AND MAINLY DRY NORTHWEST
FLOW OVER NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...TONIGHT AND TUESDAY...ROLETTE...BOTTINEAU...
AND PIERCE COUNTIES.
WINTER WEATHER ADVISORY...TONIGHT AND TUESDAY...REST OF THE CWA.

&&

TSW/JV
Hazardous weather outlook, Nov 14, 5:24 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CST MON NOV 14 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CST MON NOV 14 2005 /424 AM MST MON NOV 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT.

AN ALBERTA CLIPPER MOVING INTO THE NORTHERN PLAINS TODAY WILL
BRING SNOW AND STRONG WINDS TO THE REGION TODAY AND TONIGHT.
SNOW ACCUMULATIONS OF AROUND 5 INCHES ARE POSSIBLE NORTH AND
EAST...WITH 1 TO 3 INCHES POSSIBLE ELSEWHERE. GUSTY NORTHWEST
WINDS...25 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH...DEVELOPING
THIS AFTERNOON AND EVENING...WILL CREATE BLOWING AND DRIFTING
SNOW...MAKING TRAVEL VERY HAZARDOUS ACROSS MUCH OF NORTH DAKOTA.
STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR
FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER WEATHER ADVISORY CONTINUES TUESDAY MORNING AND AFTERNOON.

GUSTY NORTHWEST WINDS WILL PERSIST OVER WESTERN AND CENTRAL NORTH
DAKOTA TUESDAY MORNING AND AFTERNOON. WINDS WILL BEGIN TO
DIMINISH TUESDAY AFTERNOON AND EVENING WEST TO EAST. LIGHT SNOW
WILL END WEST DURING THE MORNING...IN THE CENTRAL DURING THE
AFTERNOON...AND IN THE EAST DURING THE EVENING. BLOWING AND
DRIFTING SNOW WILL CONTINUE TO MAKE TRAVEL HAZARDOUS ACROSS
WESTERN AND CENTRAL NORTH DAKOTA...UNTIL CONDITIONS IMPROVE WEST
TO EAST DURING THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bottineau

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
Bottineau forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Winter Storm, Rolette

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
Rolette forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5481828, 5481829.